The testosterone in Testim can thicken the blood, which is known to increase the risk of blood clots in the legs. If a blood clot travels to the lungs, it could cause a pulmonary embolism. If you were not aware of this life-threatening risk before starting testosterone, you are not alone.
Testim Pulmonary Embolism Information
Testim (testosterone gel) is marketed to restore testosterone levels and treat symptoms of “Low T,” which may include decreases in sexual motivation, muscle mass, and increases in body fat.
The Prescribing Information warns that Testim can cause serious side effects, including blood clots in the legs. The most serious complication of blood clots in the legs occurs when pieces of the clot break off, travel through the heart, and get stuck in the lungs. This is called a pulmonary embolism.
What is a Pulmonary Embolism?
Pulmonary embolism (PE) occurs when pulmonary arteries in the lungs are blocked, which cuts off circulation of oxygen-rich blood to lung tissue. If the blockage is not removed in a few minutes, lung tissue begins to die.
Call 9-1-1 and seek medical help if you have symptoms of pulmonary embolism, which may include:
- Difficulty breathing
- Faster than normal or irregular heartbeat
- Chest pain or discomfort, which may worsen with a deep breath
- Coughing up blood
- Low blood pressure
- Light-headedness or fainting
Immediate medical attention is needed to treat pulmonary embolism. When paramedics arrive, they will typically administer supplemental oxygen and blood-thinning medications to prevent clots from growing larger. Intravenous (IV) medicines called thrombolytics can dissolve a blood clot. In very severe cases, patients may need to have the clot surgically removed.